MAUDE Adverse Event Report: SMITH & NEPHEW, INC. REF SPHER HEAD SCREW 25MM; PRSTHSISHIPSMICONSTRIND, UNCMNTD,MTLPOLYMR,NONPROS,CALICUMPHSPHT

SMITH & NEPHEW, INC. REF SPHER HEAD SCREW 25MM; PRSTHSISHIPSMICONSTRIND, UNCMNTD,MTLPOLYMR,NONPROS,CALICUMPHSPHT
Model Number 71332525
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/12/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a (b)(6) year-old female had the primary hip replacement (spectron/ r3) (b)(6) 2017.Patient complained of ongoing gluteal pain.Ct review in 2019 shows acetabular screw protruding posteriorly.The patient referred to a sports doctor who advised cortisone injection around this screw which temporarily relieved pain.The surgeon recommended revision surgery to remove screw.During surgery, liner, femoral head and acetabular screw were removed following recommended surgical technique with nil issues, new liner and femoral head implanted.
 
Additional Manufacturer Narrative
It was reported that a revision surgery was performed approximately 2.5 years post-implantation.Ct review shows acetabular screw protruding posteriorly.The patient reportedly underwent a revision which included explantation of the screw, along with the head and liner.The affected complaint devices, used in treatment, were not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of the manufacturing records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.At this time, we have no reason to suspect that the products failed to meet any product specifications at the time of manufacture.A relationship, if any, between the devices and the reported incident could not be corroborated.Review of the ifu and risk management files identified the reported failure as potential adverse events.A medical analysis noted that the provided photos of ct imaging confirm a posterior protrusion of a screw through the pelvis.Comparison images were not available for inclusion in the medical investigation; therefore, screw migration could not be confirmed.The screw protruding into the soft tissues, however, was most likely the contributing factor to the ¿ongoing gluteal pain¿.Based on this investigation, the need for corrective action is not indicated.Some potential causes could include but are not limited to alignment, patient anatomy or abnormal loading of limb.No further investigation is warranted for this complaint; however, smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, this complaint will be reopened and reevaluated.

Brand Name
REF SPHER HEAD SCREW 25MM
Common Device Name
PRSTHSISHIPSMICONSTRIND, UNCMNTD,MTLPOLYMR,NONPROS,CALICUMPHSPHT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9928894
Report Number1020279-2020-01167
Device Sequence Number2818349
Product Code MEH
UDI-Device Identifier03596010460462
UDI-Public03596010460462
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K990666
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/12/2026
Device Model Number71332525
Device Catalogue Number71332525
Device Lot Number16MB00031
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/12/2020
Supplement Date Received by Manufacturer06/19/2020
Initial Report FDA Received Date04/06/2020
Supplement Report FDA Received Date06/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71343600 & 71332525.; 71343600 & 71332525
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR